Nariparib - Information sought

I'm coming to the end of my second set of chemotherapy - Caelyx and carboplatin. It isn't knocking the CA count down as far as I would like and I'm contemplating what will come next. I expect another CT scan and my consultant has mentioned nariparib.

My local hospital doen't provide it because of funding the costs of blood tests and clinic visits so it would mean being referred to Bristol or Torquay, either of which would mean a much longer drive for treatment and greater petrol costs for me. I've also read here that a side effect is extreme tiredness, and as my husband can't drive, I wonder how I will manage to drive myself if I am affected.

So, some questions to those on this treatment.

How often do you have it have it?

Is it intravenous and if so how long does it take for the session?

If not administered intravenously then how?

How often do you have to have it?

How tired does it make you?

How long does the tiredness last?

What exactly does it do to the cancer?

If I refuse this, does anyone know what other options I have?

I'm BRCA negative BTW.

I know these are questions I will ask my consultant but I wanted some background first.

Thanks for any information

Diane

13 Replies

oldestnewest
  • Hi I only know that it's in capsule form (like the Olaparib that I take is in pill form). So, saying that, I would imagine you won't have to make weekly trips etc, in fact I have my Olaparib prescribed for 12 weeks worth at a time. As for further information there is a facebook page for parp inhibitors and there is lots of information on there about this. Might be worth joining and asking? Hope it goes well. Kathy xx

  • Thanks

  • Hi lovely if you look at my previous posts I put an info sheet about Niraparib on a little while ago hopefully you’ll be able to see it xxx

  • Hi I have just started this last Mon , like u finished a course of carbo/caelyx for first recurrence in sept and had to wait for my bloods to recover before I could start. On 300mg i.e 3 capsules a day and having weekly blood tests initially as my bloods have been a problem from day 1! So far nausea and return of nightmares that I also suffered from during chemo are my side effects.Very tired but not sleepingwell at all.I attendTorquay Hosp and will have to see my consultant monthly as can only get my p/c from the Hosp pharmacy. It appears no one stays on the 300mg for long having to reduce to 2 capsules daily. Hope all goes well for you . Anything that might get us a longer remission is worth a try? X

  • Hi. I have just started on this 2 1/2 weeks ago. Started on 3 tablets a day but reduced to 2 because of side effects. Fatigue, not sleeping and hardley any appetite. The last blood test showed my platelets were low so have stopped until they recover. However everyone is different. We don't all have the same side effects. It's definitely worth trying. Love Chris 😘😘

  • well we are crying out for it here in Ireland and cant get it as there is a shortage so take it and have a look at the posts about it.

  • Hi have been on it for 12 weeks and so far OK. Bit tired and yes sleep is not great but so far feel pretty good. It seems to affect everyone differently. I started on 300 was reduced to 200 when platelets dipped and put back up to 300 a month ago. Have bloods and oncologist on Tuesday so watch this space. Have a good weekend xx

  • Hi. I've been taking niraparib for 5 weeks now, which I got as part of a patient access programme prior to it being licensed in the UK. You take it daily at night in capsule form, so I only have to go to the hospital to get a new prescription (4-weekly). The standard dose is 300mg (3 capsules), but can be reduced if you experience severe side effects. My oncologist said the side effects should hopefully settle after a couple of months. I'm BRCA positive, which apparently responds best to this drug. According to the drug company leaflet, you take it as long as it's effective at keeping you stable. The side effects I've had are nausea in the mornings, which is probably why it has to be taken at night, mild headaches, mild constipation and fatigue. It has also raised my blood pressure. I had weekly blood tests until last week to check my platelet count and kidney function, but that will be 2 weekly for the next month. My CA125 has stayed around the 50 level, which is as low as it got after front line treatment last year. I'm going to persevere with it, as the side effects aren't debilitating, in the hope that it will keep things stable for longer than the 6 months I managed last year. Hope that helps, but everyone is different, and you might not react the same.

  • Would it be worth asking if your blood tests could be done locally and liaise with the other hospital re the results and then only go for actual clinics? This wouldn’t do to start as there are a raft of other tests too. Bloods are done weekly for the first month. It’s available on a compassionate use basis and I think you need to have had a certain number of chemo lines (3?) and to be deemed platinum sensitive and there’s a time limit to when it can start.

    I’m doing okay so far with it, though too soon to say what, if any effect it is happening.

    It’s a PARP inhibitor like several other drugs, but seems to be more effective with non BRCA women than the others.

    To date no extreme tiredness, energy levels fine.

    Hope this helps. X

  • My blood tests can be taken at my GP and sent to whichever hospital needs them. It's really the extra driving for clinical visits that concerns me.

  • I personally would not worry about the driving, as I was driving on it from Dorset to the Marsden in Chelsea for blood tests/appointments whilst on it. However, I got extremely anaemic....platelets and neutrophils went down but recovered after reduced doses, to two tablets and at one point, a week off.

    To some extent it might depend on how much you like driving.

    The tablets are not difficult to take and I did not feel sick for long...also not tired until I became anaemic when I was extremely breathless necessitating blood transfusions. Am still having them, having stopped the drug some time ago.

    Of course it might be the cancer but my CA 125 is within the normal range. Hopefully it is still the Niraparib side effect, as they tell you not to get pregnant for 6 months which in my book implies it stays in the blood for quite some time.

    If you look at the research a lot of people have blood effects but some don't. My gut feeling is that it often works better if you are younger or have not had too many sequential chemo.'s. However, as is often said on this site, we are all different! Some here will disprove that!

    Am not sure this is extremely helpful! If I were starting again I would certainly give it a go but not ignore the side effects, they also gave me a strange sense of anxiety at set times of the day......if it doesn't work for you you will at least have been given some respite.....and there are other things available!. Love Chris x

  • Getting pregnant won't be a problem as I've had a full hysterectomy, but I am a bit worried about getting too tired to drive. It sounds like continuing with iron tablets might be helpful too.

    Thanks

  • Have a feeling eating liver might help...much as I hate it! C x

You may also like...